Kansas, 2011Hail and Damaging Winds in Kansas, August 8, 2011
August 8, 2011 · NWS GLD · 25 events in 5 counties and zones
An isolated supercell thunderstorm moved from Imperial, Nebraska southeast to Benkelman, and traveled across northwest Kansas through Bird City, McDonald, to Colby and Oakley before weakening across Gove county Kansas. Widespread wind and hail damage was reported with the storm through the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm moved from Imperial, Nebraska southeast to Benkelman, and traveled across northwest Kansas through Bird City, McDonald, to Colby and Oakley before weakening across Gove county Kansas. Widespread wind and hail damage was reported with the storm through the late afternoon hours. A second strong thunderstorm moved southeast during the evening, producing large hail over Hitchcock county Nebraska and Norton county Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 8, 3:14 PM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 8, 3:14 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT MON AUG 8 2011
.SHORT TERM (TONIGHT-WEDNESDAY)...
312 PM MDT MON AUG 8 2011
SURFACE ANALYSIS SHOWS A COLD FRONT MOVING SOUTH THROUGH THE HIGH
PLAINS. CURRENT SATELLITE IMAGERY SHOWS CUMULUS CLOUDS DEVELOPING
ALONG THE NORTHERN PERIPHERY OF THE UPPER LEVEL HIGH PRESSURE OVER
NORTHERN COLORADO AND WYOMING. A FEW STORMS HAVE ALREADY BEGUN TO
DEVELOP AS THE COLD FRONT MOVES SOUTH.
TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CWA
DURING THE EVENING HOURS. THE STORMS WILL BE MORE LIKELY EAST OF
THE COLORADO BORDER DUE TO SURFACE CONVERGENCE AND MORE CAPE AND MID
LEVEL MOISTURE IN THAT AREA. AS DAY TIME HEATING AND THE SURFACE
CONVERGENCE SUBSIDE...THUNDERSTORMS WILL BEGIN TO DISSIPATE.
OVERNIGHT SOME AREAS MAY SEE PATCHY FOG THROUGH TUESDAY MORNING AS
WINDS TURN TO THE SOUTHEAST.
TUESDAY A COLD FRONT WILL BEGIN TO MOVE THROUGH THE CWA DURING THE LATE
AFTERNOON. A 700MB SHORT WAVE TROUGH WILL ACCOMPANY THE FRONT AS IT
MOVES THROUGH...HELPING TO ENHANCE THE LIFTING ALONG AND AHEAD OF
THE FRONT. DURING THE AFTERNOON THE ENVIRONMENT WILL BECOME
UNSTABLE AHEAD OF THE FRONT...CREATING AN ENVIRONMENT CAPABLE OF
SUPPORTING SEVERE THUNDERSTORMS. WITH SLOW STORM MOTIONS AND
PLENTIFUL MOISTURE...HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH THE
POSSIBILITY OF TRAINING THUNDERSTORMS ALONG THE FRONT AS IT MOVES
THROUGH. DURING THE EVENING AND OVERNIGHT THE LOW LEVEL JET
DEVELOPS...WHICH WILL HELP FUEL THE THUNDERSTORMS. AS THE NIGHT
PROGRESSES THE 700MB SHORT WAVE TROUGH AND STRONGER 850 WINDS SHIFT
EASTWARD. MODELS ALSO SHOW STRONG 700MB TO 500MB FRONTOGENESIS IN
THAT AREA OVERNIGHT INTO EARLY WEDNESDAY MORNING. AM THINKING THE
RAINFALL WILL BEGIN TO END OVER THE FAR WESTERN CWA OVERNIGHT AS THE
700MB SHORT WAVE TROUGH SHIFTS EAST. WITH THE PROLONGED RAINFALL
OVER THE FAR EASTERN CWA...FLOODING MAY OCCUR IN SOME AREAS. WILL
HOLD OFF ON ISSUING A WATCH FOR NOW AS THERE HAS NOT BEEN A LOT OF
RAINFALL OVER THOSE AREAS FOR THE LAST COUPLE OF DAYS.
WEDNESDAY RAIN WILL CONTINUE INTO THE AFTERNOON HOURS...COMING TO AN
END BY THE LATE AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE
SHORT WAVE TROUGH MOVES EAST. KEPT IN THE SLIGHT CHANCES IN THE
WESTERN CWA AS ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE
LATE AFTERNOON...AS A 700MB SHORT WAVE TROUGH DEVELOPS OVER EASTERN
COLORADO. KEPT IN ISOLATED CHANCES FOR THE EVENING FOR ANY
LINGERING CONVECTION THAT MOVES EAST DURING THAT TIME.
.LONG TERM (THURSDAY-MONDAY)...
312 PM MDT MON AUG 8 2011
WESTERLY UPPER LEVEL FLOW WILL START OUT THE LONG TERM...AS THE UPPER
LEVEL HIGH PRESSURE REMAINS OVER THE SOUTHERN CONUS. HAVE CHANCES
FOR RAINFALL EVERY DAY AS A MINOR DISTURBANCE WILL MOVE OVER ALL OR
PART OF THE CWA ALMOST EVERY AFTERNOON AND EVENING. FRIDAY A SHORT
WAVE TROUGH WILL MOVE THROUGH THE UPPER LEVEL FLOW NORTH OF THE
CWA. THIS WILL BRING A COLD FRONT THROUGH THE CWA...BRINGING WITH
IT THE BEST CHANCES FOR WIDE SPREAD RAINFALL DURING THE PERIOD.
CURRENTLY THE FRONT IS FORECAST TO STALL ALONG THE SOUTHEAST BORDER
OF THE CWA FRIDAY EVENING...BEFORE CONTINUING SOUTH SATURDAY.
DURING THE WEEKEND THE UPPER LEVEL RIDGE BUILDS OVER THE GREAT
BASIN...CAUSING THE UPPER LEVEL FLOW TO BECOME NORTHWEST. MONDAY
THE UPPER LEVEL RIDGE BEGINS TO WEAKEN...BRINGING THE UPPER LEVEL
FLOW OVER THE CWA ONCE AGAIN.
JTL
&&
.AVIATION...
1118 AM MDT MON AUG 8 2011
FOR THE 18Z TAFS...WINDS HAVE BEEN SLOW TO SHIFT TO NORTHERLY BUT
ARE EXPECTED TO TRANSITION TO NORTHERLY...THEN NORTHEASTERLY...AS A
SURFACE LOW PRESSURE SYSTEM DEEPENS TO THE SOUTH OF THE REGION.
THERE IS POTENTIAL FOR THUNDERSTORMS LATE THIS AFTERNOON...WITH
BETTER CHANCES NEAR KMCK THAN KGLD. WITH LIGHT WINDS AND MOSTLY
CLEAR SKIES OVERNIGHT...AND HIGH SOIL MOISTURE GIVEN RECENT
RAINFALL...THERE IS A POSSIBILITY FOR FOG DURING THE MORNING HOURS.
CONSIDERING MODEL GUIDANCE AND SOUNDINGS...HAVE BROUGHT BOTH
TERMINALS DOWN TO MVFR DURING THE MORNING...BUT FOG SHOULD BE FAIRLY
SHALLOW. ANY FOG WILL DISSIPATE AS MIXING INCREASES AFTER SUNRISE.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 8, 10:26 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT MON AUG 8 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT MON AUG 8 2011 /1126 AM CDT MON AUG 8 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS DURING THE LATE AFTERNOON AND
EARLY EVENING. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL....DAMAGING WINDS AND LOCALLY HEAVY RAIN THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
UNSETTLED WEATHER WILL CONTINUE ACROSS THE AREA THROUGH THE
WEEK...WITH THE POTENTIAL FOR THUNDERSTORMS NEARLY EVERY DAY. A
FEW SEVERE STORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE BEST CHANCE FOR THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL WILL BE ON TUESDAY NIGHT AND WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 8, 3:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT MON AUG 8 2011
NEZ079-082245-
DUNDY-
344 PM MDT MON AUG 8 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHAMPION...OR 11 MILES WEST
OF IMPERIAL...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL BE
NEAR BENKELMAN AROUND 445 PM MDT.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4016 10132 4015 10133 4000 10161 4035 10187
4036 10152
TIME...MOT...LOC 2144Z 326DEG 24KT 4050 10183
THEDELocal storm report, Aug 8, 4:22 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 17 N PARKS 40.29N 101.73W
08/08/2011 M0.88 INCH DUNDY NE CO-OP OBSERVER
&&
MLAMMERSLocal storm report, Aug 8, 4:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 22 NW BENKELMAN 40.28N 101.83W
08/08/2011 E0.88 INCH DUNDY NE TRAINED SPOTTER
&&
MLAMMERSThunderstorm Wind, Cheyenne
- When
- August 8, 4:50 PM CST
- Where
- Cheyenne County, Bird City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -101.530
Six to eight inch diameter tree limbs broken. Large trees blown down on the west side of town.
Thunderstorm Wind, Cheyenne
- When
- August 8, 4:55 PM CST
- Where
- Cheyenne County, 2.76 mi N of Bird City
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.530
A couple trees uprooted along highway 161. One of the trees was 40 feet tall and one and a half feet in diameter. Other trees had ten-inch diameter limbs broken off the top. The metal roof of a building was torn off. Wind gust and time of report were estimated from Doppler radar.
Thunderstorm Wind, Cheyenne
- When
- August 8, 5:00 PM CST
- Where
- Cheyenne County, Bird City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.750, -101.530
Power lines reported down in Bird City.
Thunderstorm Wind, Cheyenne
- When
- August 8, 5:02 PM CST
- Where
- Cheyenne County, 5.94 mi NW of Bird City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -101.610
A house reportedly lost part of its roof.
Thunderstorm Wind, Cheyenne
- When
- August 8, 5:02 PM CST
- Where
- Cheyenne County, 6 mi NW of Bird City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.811, -101.610
Estimated wind gusts of over 70 MPH reported.
Thunderstorm Wind, Rawlins
- When
- August 8, 5:06 PM CST
- Where
- Rawlins County, Mc Donald
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -101.370
A tree was split and blown across highway 36.
Thunderstorm Wind, Rawlins
- When
- August 8, 5:20 PM CST
- Where
- Rawlins County, 2.61 mi SW of Beardsley
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -101.260
Spotter estimated peak winds to be near 70 mph.
Hail, Thomas
- When
- August 8, 5:33 PM CST
- Where
- Thomas County, 10.65 mi NW of Colby Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.540, -101.190
Thunderstorm Wind, Thomas
- When
- August 8, 5:33 PM CST
- Where
- Thomas County, 11 mi N of Levant
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.539, -101.200
Shingles were blown off a house roof.
Hail, Thomas
- When
- August 8, 5:38 PM CST
- Where
- Thomas County, 0.53 mi E of Levant
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.380, -101.190
Hail, Thomas
- When
- August 8, 5:40 PM CST
- Where
- Thomas County, 2.81 mi S of Levant
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.340, -101.190
Hail, Thomas
- When
- August 8, 5:40 PM CST
- Where
- Thomas County, 3.8 mi W of Colby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -101.120
Hail, Thomas
- When
- August 8, 5:40 PM CST
- Where
- Thomas County, 3 mi S of Levant
- Measured
- 2.75 in hail
- Reported by
- Newspaper
- Coordinates
- 39.337, -101.200
Newspaper photo showed a hailstone measuring 2.75 inches in diameter from a farm south of Levant.
Hail, Thomas
- When
- August 8, 5:43 PM CST
- Where
- Thomas County, 0.53 mi E of Levant
- Measured
- 2 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.380, -101.190
Thunderstorm Wind, Thomas
- When
- August 8, 5:48 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.390, -101.050
Hail, Thomas
- When
- August 8, 5:50 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -101.050
Thunderstorm Wind, Thomas
- When
- August 8, 5:53 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.390, -101.050
Trees were blown down in town, some power lines were down and a couple businesses in town had windows broken.
Hail, Thomas
- When
- August 8, 5:53 PM CST
- Where
- Thomas County, Colby
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.400, -101.050
Thunderstorm Wind, Thomas
- When
- August 8, 5:54 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 39.390, -101.050
Thunderstorm Wind, Thomas
- When
- August 8, 5:59 PM CST
- Where
- Thomas County, 0.69 mi S of Colby
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 39.390, -101.050
Tree branches down in town. Some localized minor street flooding occurring in town.
Hail, Thomas
- When
- August 8, 5:59 PM CST
- Where
- Thomas County, Colby
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.400, -101.050
Thunderstorm Wind, Logan
- When
- August 8, 6:10 PM CST
- Where
- Logan County, 1.07 mi E of Monument
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -101.000
A semi-truck was blown over, with no injuries reported.
Hail, Logan
- When
- August 8, 6:10 PM CST
- Where
- Logan County, Monument
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.100, -101.020
Thunderstorm Wind, Logan
- When
- August 8, 6:25 PM CST
- Where
- Logan County, Oakley
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.130, -100.850
Hail, Norton
- When
- August 8, 8:07 PM CST
- Where
- Norton County, 0.69 mi N of Edmond
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -99.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Iowa, August 8, 20111 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332182, 332197, 332183, 332184, 334107, 332185, 332186, 332187, 332226, 332189, 332190, 332191, 332227, 332192, 332193, 332195, 332202, 332231, 332204, 332206, 332233, 332208, 332234, 332198, 332216.